Polynomial cost approximations in Markov decision theory based call admission control

Hannu Rummukainen, Jorma Virtamo

    Research output: Contribution to journalArticleScientificpeer-review

    4 Citations (Scopus)

    Abstract

    The problem of call admission control and routing in a multiservice circuit-switched loss network can be solved optimally under certain assumptions by the tools of Markov decision theory. However, in networks of practical size a number of simplifying approximations are needed to make the solution feasible. Assuming link independence, we propose a new method for approximating the state-dependent link costs accurately and relatively efficiently, even on links with extremely large state spaces. The proposed polynomial approximations are optimal in the sense of minimizing the residual in the continuous-time Howard equations of the Markov decision processes associated with the links. Numerical results are presented, and the proposed approximations are found superior to some earlier link-cost approximation methods.

    Original languageEnglish
    Pages (from-to)769-779
    Number of pages11
    JournalIEEE/ACM Transactions on Networking
    Volume9
    Issue number6
    DOIs
    Publication statusPublished - 1 Dec 2001
    MoE publication typeA1 Journal article-refereed

    Fingerprint

    Congestion control (communication)
    Decision theory
    Polynomials
    Polynomial approximation
    Costs
    Networks (circuits)

    Keywords

    • Broadband networks
    • Connection admission control
    • Markov decision processes
    • Network revenue
    • Piecewise polynomial approximation
    • Telecommunication congestion control
    • Telecommunication network routing

    Cite this

    @article{86ab81532b5d44148f921b24dfe1993c,
    title = "Polynomial cost approximations in Markov decision theory based call admission control",
    abstract = "The problem of call admission control and routing in a multiservice circuit-switched loss network can be solved optimally under certain assumptions by the tools of Markov decision theory. However, in networks of practical size a number of simplifying approximations are needed to make the solution feasible. Assuming link independence, we propose a new method for approximating the state-dependent link costs accurately and relatively efficiently, even on links with extremely large state spaces. The proposed polynomial approximations are optimal in the sense of minimizing the residual in the continuous-time Howard equations of the Markov decision processes associated with the links. Numerical results are presented, and the proposed approximations are found superior to some earlier link-cost approximation methods.",
    keywords = "Broadband networks, Connection admission control, Markov decision processes, Network revenue, Piecewise polynomial approximation, Telecommunication congestion control, Telecommunication network routing",
    author = "Hannu Rummukainen and Jorma Virtamo",
    year = "2001",
    month = "12",
    day = "1",
    doi = "10.1109/90.974530",
    language = "English",
    volume = "9",
    pages = "769--779",
    journal = "IEEE/ACM Transactions on Networking",
    issn = "1063-6692",
    publisher = "IEEE Institute of Electrical and Electronic Engineers",
    number = "6",

    }

    Polynomial cost approximations in Markov decision theory based call admission control. / Rummukainen, Hannu; Virtamo, Jorma.

    In: IEEE/ACM Transactions on Networking, Vol. 9, No. 6, 01.12.2001, p. 769-779.

    Research output: Contribution to journalArticleScientificpeer-review

    TY - JOUR

    T1 - Polynomial cost approximations in Markov decision theory based call admission control

    AU - Rummukainen, Hannu

    AU - Virtamo, Jorma

    PY - 2001/12/1

    Y1 - 2001/12/1

    N2 - The problem of call admission control and routing in a multiservice circuit-switched loss network can be solved optimally under certain assumptions by the tools of Markov decision theory. However, in networks of practical size a number of simplifying approximations are needed to make the solution feasible. Assuming link independence, we propose a new method for approximating the state-dependent link costs accurately and relatively efficiently, even on links with extremely large state spaces. The proposed polynomial approximations are optimal in the sense of minimizing the residual in the continuous-time Howard equations of the Markov decision processes associated with the links. Numerical results are presented, and the proposed approximations are found superior to some earlier link-cost approximation methods.

    AB - The problem of call admission control and routing in a multiservice circuit-switched loss network can be solved optimally under certain assumptions by the tools of Markov decision theory. However, in networks of practical size a number of simplifying approximations are needed to make the solution feasible. Assuming link independence, we propose a new method for approximating the state-dependent link costs accurately and relatively efficiently, even on links with extremely large state spaces. The proposed polynomial approximations are optimal in the sense of minimizing the residual in the continuous-time Howard equations of the Markov decision processes associated with the links. Numerical results are presented, and the proposed approximations are found superior to some earlier link-cost approximation methods.

    KW - Broadband networks

    KW - Connection admission control

    KW - Markov decision processes

    KW - Network revenue

    KW - Piecewise polynomial approximation

    KW - Telecommunication congestion control

    KW - Telecommunication network routing

    UR - http://www.scopus.com/inward/record.url?scp=0035703913&partnerID=8YFLogxK

    U2 - 10.1109/90.974530

    DO - 10.1109/90.974530

    M3 - Article

    AN - SCOPUS:0035703913

    VL - 9

    SP - 769

    EP - 779

    JO - IEEE/ACM Transactions on Networking

    JF - IEEE/ACM Transactions on Networking

    SN - 1063-6692

    IS - 6

    ER -